Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 170, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2012, 5:04 PM CDT for Jackson County, Perry County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 5:04 PM CDT (22:04 UTC)
- Expired
- May 20, 2012, 5:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, IL, Perry County, IL
The radar
The Paducah radar (KPAH), 122 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1773 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS53 KPAH 202204
SVRPAH
ILC077-145-202230-
/O.NEW.KPAH.SV.W.0170.120520T2204Z-120520T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT SUN MAY 20 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN JACKSON COUNTY IN SOUTHERN ILLINOIS...
SOUTHWESTERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 530 PM CDT.
* AT 459 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR WILLISVILLE...OR 13 MILES EAST OF
CHESTER....MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
CUTLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3798 8935 3790 8957 3792 8963 3795 8961
3807 8960 3810 8956
TIME...MOT...LOC 2204Z 228DEG 12KT 3796 8957
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
930
WWUS53 KPAH 202221
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CDT SUN MAY 20 2012
ILC077-202230-
/O.CAN.KPAH.SV.W.0170.000000T0000Z-120520T2230Z/
JACKSON IL-
521 PM CDT SUN MAY 20 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3802 8942 3798 8935 3795 8943 3796 8955
3797 8955 3805 8947
TIME...MOT...LOC 2220Z 267DEG 16KT 3796 8947
$$
ILC145-202230-
/O.CON.KPAH.SV.W.0170.000000T0000Z-120520T2230Z/
PERRY IL-
521 PM CDT SUN MAY 20 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PERRY COUNTY IN SOUTH CENTRAL ILLINOIS UNTIL 530 PM CDT...
AT 516 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 5 MILES NORTH OF AVA...OR 10 MILES SOUTHWEST
OF PINCKNEYVILLE...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3802 8942 3798 8935 3795 8943 3796 8955
3797 8955 3805 8947
TIME...MOT...LOC 2220Z 267DEG 16KT 3796 8947
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:36 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 20, 3:36 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 336 PM CDT SUN MAY 20 2012 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 309 PM CDT SUN MAY 20 2012 DECENT CHC OF PRECIP WILL COME WITH AN UPPER LEVEL TROF AND ASSOCIATED COLD FRONT THAT WILL MOVE THROUGH THE FORECAST REGION TONIGHT AND MONDAY. WITH MORE OVERALL MID LVL ENERGY AND MOISTURE AVAILABLE WITH THIS SYSTEM...WILL GO WITH AT LEAST 50 PERCENT SHOWER/STORM CHCS FROM WEST TO EAST TONIGHT AND MONDAY. THIS WILL BE MAINLY LATE AFTN/TONIGHT OVER THE WEST HALF OF THE REGION...AND LATER TONIGHT/MONDAY OVER SW IN AND WRN KY. NOT LOOKING TO BE A DROUGHT BUSTER...WITH GENERAL RAINFALL AMOUNTS UP TO A TENTH TO QUARTER INCH OR SO. LOCALLY HEAVIER AMOUNTS COULD BE ACHIEVED IF A LINE OF STORMS MANAGED TO DEVELOP AND HOLD TOGETHER ALONG THE FRONT TONIGHT INTO MONDAY. THESE CHCS APPEAR LOW AT THIS TIME...AS CURRENT CONVECTION ALONG THE FRONT WEST OF OUR FORECAST AREA IS STRUGGLING AT THIS TIME. THERE REMAINS A CHC THAT A NEW CONVECTIVE LINE COULD FORM ON THE OUTFLOW FROM CURRENT ACTIVITY OUT THERE AND MOVE EAST...SO THERE IS STILL SOME HOPE OF A MORE WIDESPREAD EVENT. ISOLATED SHOWERS/STORMS OUT AHEAD OF THE FRONT /OVER OUR AREA NOW/ WILL LIKELY NOT LAST LONG WITH LITTLE SUPPORT ALOFT. ALSO...WILL PROBABLY DIE OFF WITH THE SETTING OF THE SUN. ALL ACTIVITY SHOULD BE EAST OF THE REGION BY LATE MONDAY AFTN... AND HIGH PRESSURE WILL MOVE IN AND COOL THINGS DOWN A BIT...THOUGH BRIEFLY...TUESDAY. STILL THINK MOS GUIDANCE MAY BE TOO LOW ON MAX TEMPS TUESDAY DUE TO DROUGHT CONDITIONS. HAS BEEN A COOL BIAS FOR SEVERAL DAYS NOW BY AT LEAST 3 TO 5 DEGREES. THIS WILL LIKELY CONTINUE...ESP IF WE DO NOT RECEIVE MUCH RAINFALL TONIGHT AND MONDAY. && .LONG TERM...(WEDNESDAY THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN MAY 20 2012 AN EXTENDED PERIOD OF DRY WEATHER IS EXPECTED DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE CENTRAL AND EASTERN UNITED STATES. MODEL CONSISTENCY LENDS HIGHER THAN NORMAL CONFIDENCE THAT CONDITIONS WILL BE MUCH WARMER THAN NORMAL THROUGH THE PERIOD. TEMPERATURES WILL STEADILY INCREASE AS THE WEEK PROGRESSES. STARTED OFF NEAR GFS MOS DURING MID WEEK... THEN SKEWED THE FORECAST ABOVE MOS VALUES BY NEXT WEEKEND AS THE RIDGE STRENGTHENS OVERHEAD. THIS RESULTED IN A WARM UP FROM THE MID 80S ON WEDNESDAY...INTO THE LOWER 90S THROUGH NEXT WEEKEND. HIGHS NEXT SATURDAY AND SUNDAY COULD EVEN APPROACH THE MID 90S. LOWS WILL WARM FROM THE MID 60S WEDNESDAY NIGHT TO NEAR 70 BY THE WEEKEND. MODEL FORECAST SOUNDINGS CONTINUE TO SUGGEST MOS DEW POINTS ARE OVERDONE IN THE EXTENDED. GIVEN THE DEVELOPING DROUGHT CONDITIONS ACROSS MUCH OF THE REGION...DEW POINTS SHOULD BE SEVERAL DEGREES BELOW MOS THROUGH HE PERIOD. THIS WILL YIELD MINIMUM RELATIVE HUMIDITIES IN THE LOWER TO MID 30S EACH DAY THROUGH THE PERIOD. THE DRY HUMIDITY AND EXISTING LOW FUEL MOISTURE MAY BE OF CONCERN TO FIRE WEATHER INTERESTS...ESPECIALLY ON THURSDAY WHEN WINDS ARE FORECAST TO PICK UP AND BECOME GUSTY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1230 PM CDT SUN MAY 20 2012 LATEST WATER VAPOR IMAGE SHOWS DRY POCKET OVER MUCH OF FAR WRN KY/SE IL. THIS SAME AREA OF DRY AIR PRODUCED NIL IN THE WAY OF CONVECTION YESTERDAY. WITH DYNAMIC FORCING REMAINING WEST OF OUR FORECAST REGION...WILL FOLLOW PERSISTENCE AGAIN TODAY AND PUT THE LEAST POPS IN THAT REGION OF DRY AIR. LOOKS LIKE BEST CHC OF CONVECTION WILL BE OVER SE MO/SW HALF OF IL AND POSSIBLY OUR FAR NE AREAS OF SW IN AND EXTREME ERN PENNYRILE OF WRN KY. THIS MEANS KCGI AND KOWB WILL STAND THE BEST CHC OF SEEING ISOLATED STORMS. CHCS NOT HIGH ENOUGH THO TO MENTION EXPLICITLY...SO WILL HINT WITH VCTS THIS AFTN FOR THE TIME BEING. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MEFFERT LONG TERM....RP AVIATION...GM
Hazardous weather outlook, May 20, 3:38 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 338 AM CDT SUN MAY 20 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 338 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED STRONG STORMS CANNOT BE RULED OUT...CAPABLE OF SMALL HAIL AND GUSTY WINDS. AN AIR QUALITY ALERT FOR HIGH OZONE LEVELS IS IN EFFECT FOR THE EVANSVILLE REGION IN SOUTHWEST INDIANA FROM 7 AM TO 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY. CHANCES WILL BE ENDING FROM WEST TO EAST THROUGH THE COURSE OF THE DAY. AN ELEVATED FIRE DANGER IS POSSIBLE NEXT WEEK. MUCH OF THE AREA CONTINUES TO SEE DRY VEGETATION DUE TO DROUGHT CONDITIONS. WHILE SOME RAIN IS FORECAST TODAY THROUGH LATE MONDAY AFTERNOON...THE EVENT WILL LIKELY DO LITTLE TO HELP ALLEVIATE THE DRY CONDITIONS ACROSS THE REGION. AN EXTENDED PERIOD OF DRY WEATHER IS FORECAST FROM TUESDAY THROUGH THE END OF THE WEEK...WITH TEMPERATURES CLIMBING BACK TO ABOVE NORMAL LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 20, 4:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 4 NW MURPHYSBORO 37.81N 89.39W
05/20/2012 E1.00 INCH JACKSON IL TRAINED SPOTTER
&&
GREGMLocal storm report, May 20, 5:03 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM BLIZZARD 7 NW CHARLESTON 36.99N 89.43W
05/20/2012 SCOTT MO TRAINED SPOTTER
HAS LASTED FOR ABOUT 10 MINUTES. STILL ON-GOING.
&&
GREGMThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:21 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 39 min |
| May 20, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 38 min |
| May 20, 5:07 PM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 38 min |
| May 20, 5:14 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson | 46 min |
| May 20, 6:22 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 22 min |
| May 20, 6:30 PM CDT | Severe Thunderstorm Warning | PAH | Saline | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.